Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 138, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 21, 2013, 2:59 PM CDT for Burnet County, Texas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2013, 2:59 PM CDT (19:59 UTC)
- Expired
- May 21, 2013, 3:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Burnet County, TX
The radar
The Ft Hood radar (KGRK), 77 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 3:15 PM CDT | HAIL 0.25 | 13 Nne Burnet, TX | |
| May 21, 3:18 PM CDT | HAIL 0.7 | 10 N Burnet, TX | |
| May 21, 3:39 PM CDT | HAIL 0.25 | 6 Nw Briggs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 8.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1513 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 316 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
916
WUUS54 KEWX 211959
SVREWX
TXC053-212045-
/O.NEW.KEWX.SV.W.0138.130521T1959Z-130521T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 PM CDT TUE MAY 21 2013
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BURNET COUNTY...
* UNTIL 345 PM CDT.
* AT 256 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF
LAKE VICTOR...OR 7 MILES NORTHEAST OF BUCHANAN DAM...AND MOVING
NORTHEAST AT 40 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE BURNET...SHADY GROVE...
SUNNYLANE...WATSON...BRIGGS AND U.S. HIGHWAY 281.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3092 9783 3085 9790 3072 9837 3083 9837
3088 9843 3097 9843 3104 9831 3105 9792
TIME...MOT...LOC 1958Z 242DEG 39KT 3089 9835
$$3 follow-up statements
035
WWUS54 KEWX 212014
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT TUE MAY 21 2013
TXC053-212045-
/O.CON.KEWX.SV.W.0138.000000T0000Z-130521T2045Z/
BURNET TX-
314 PM CDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHERN BURNET COUNTY...
AT 309 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAKE
VICTOR...OR 10 MILES NORTH OF BURNET...MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE LAKE VICTOR...
SUNNYLANE...WATSON AND U.S. HIGHWAY 281 NORTH OF BURNET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3092 9783 3085 9790 3074 9829 3090 9836
3099 9840 3104 9831 3105 9792
TIME...MOT...LOC 2012Z 242DEG 39KT 3092 9817
$$173
WWUS54 KEWX 212032
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
332 PM CDT TUE MAY 21 2013
TXC053-212045-
/O.CON.KEWX.SV.W.0138.000000T0000Z-130521T2045Z/
BURNET TX-
332 PM CDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN BURNET COUNTY...
AT 326 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WATSON...
MOVING NORTHEAST AT 40 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE WATSON...U.S. HIGHWAY 183
AND FARM TO MARKET ROAD 963.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3092 9783 3085 9790 3077 9820 3101 9828
3104 9822 3105 9792
TIME...MOT...LOC 2031Z 249DEG 36KT 3094 9800
$$165
WWUS54 KEWX 212038
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
338 PM CDT TUE MAY 21 2013
TXC053-212045-
/O.CON.KEWX.SV.W.0138.000000T0000Z-130521T2045Z/
BURNET TX-
338 PM CDT TUE MAY 21 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN BURNET COUNTY...
AT 325 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SUNNYLANE...OR 10 MILES NORTH OF BERTRAM...MOVING EAST AT 35 MPH.
IF YOU LIVE IN WATSON...THE STORM IS HEADING THERE WITHIN THE NEXT 5
TO 10 MINUTES. IF THE STORM CONTINUES TO INTENSIFY...A NEW SEVERE
THUNDERSTORM IS LIKELY TO BE ISSUED.
SOME LOCATIONS IN THE WARNING AREA INCLUDE BRIGGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3081 9816 3098 9822 3099 9812 3102 9791
3092 9783 3085 9790
TIME...MOT...LOC 2035Z 262DEG 30KT 3090 9800
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:55 PM CDT, 4 minutes earlier.
Area forecast discussion, May 21, 2:55 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 255 PM CDT TUE MAY 21 2013 .SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)... A FRONTAL BOUNDARY STRETCHING FROM NEAR DENTON TO SAN ANGELO TO FORT STOCKTON WILL BE THE PRIMARY FOCUS OF THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THE ATMOSPHERE IS QUITE UNSTABLE OVER SOUTH CENTRAL TEXAS. SURFACE WINDS FROM THE SOUTH HAVE BROUGHT MOIST GULF AIR WITH DEW POINTS AROUND 70. COLD AIR IN THE MID-LEVELS HAS STEEPENED LAPSE RATES. SPC MESO-ANALYSIS SHOWS CAPE ABOVE 3000 J/KG ACROSS MUCH OF THE FORECAST AREA. EXPECTING STORMS TO MOVE IN TO OUR CWA LATE THIS AFTERNOON AND EVENING. ANY STORMS MAY BECOME SEVERE AND THE MAIN THREATS WILL BE FOR LARGE HAIL AND DAMAGING WIND GUSTS WITH A SLIGHT THREAT FOR TORNADOES. MOST CONVECTION SHOULD BE OVER BY 2AM...BUT ISOLATED THUNDERSTORMS COULD LINGER OVERNIGHT ESPECIALLY OVER THE SOUTHEAST. THE FRONT WILL DISSIPATE WEDNESDAY AND THE UPPER LEVEL TROUGH WILL MOVE OFF TO THE EAST. THIS WILL END ANY PRECIP CHANCES. A MID TO UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE SOUTHERN PLAINS WEDNESDAY EVENING. && .LONG TERM (THURSDAY THROUGH TUESDAY)... THE MID TO UPPER LEVEL RIDGE WILL BUILD ACROSS THE CENTRAL PART OF THE COUNTRY THROUGH THE END OF THE WEEK. THE LOW LEVEL FLOW WILL CONTINUE TO BE FROM THE SOUTH TO SOUTHEAST. THIS WILL PUT US BACK INTO THE WARM...MOIST PATTERN WITH OVERNIGHT/MORNING CLOUDS OVER THE EASTERN HALF OF THE AREA FOLLOWED BY AFTERNOON/EVENING CLEARING. TEMPERATURES WILL BE ABOVE NORMAL. RAIN CHANCES WILL BE NEARLY ZERO. THE ONE POSSIBILITY FOR ANY RAIN IS A SHORT WAVE TROUGH MODELS MOVE THROUGH THE UPPER PATTERN FRIDAY/SATURDAY. BOTH GFS AND ECMWF SHOW A CHANCE FOR PRECIP OVER THE WESTERN PART OF THE CWA. HOWEVER...HAVE DISCOUNTED THIS SINCE LOW LEVEL MOISTURE WILL BE SHALLOW AND UPPER RIDGE LOOKS STRONG. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 68 92 71 93 72 / 40 - 0 0 10 AUSTIN BERGSTROM INTL AIRPORT 68 91 69 92 70 / 40 - 0 0 10 NEW BRAUNFELS MUNI AIRPORT 68 92 70 93 71 / 40 - 0 0 10 BURNET MUNI AIRPORT 64 90 68 91 69 / 40 - 0 0 10 DEL RIO INTL AIRPORT 71 97 74 98 75 / 10 10 0 0 10 GEORGETOWN MUNI AIRPORT 66 89 71 90 72 / 40 - 0 0 10 HONDO MUNI AIRPORT 69 95 71 96 72 / 30 - 0 0 10 SAN MARCOS MUNI AIRPORT 69 90 70 91 71 / 40 - 0 0 10 LA GRANGE - FAYETTE REGIONAL 74 91 73 91 74 / 50 10 0 0 - SAN ANTONIO INTL AIRPORT 70 92 73 93 74 / 40 - 0 0 10 STINSON MUNI AIRPORT 70 92 72 93 73 / 40 - 0 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...24 SYNOPTIC/GRIDS...05 PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, May 21, 4:11 AM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 411 AM CDT TUE MAY 21 2013 TXZ171>173-183>194-202>209-217>225-228-221200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 411 AM CDT TUE MAY 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS EAST OF A LINE FROM LAMPASAS TO ROUND ROCK TO THORNDALE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND EAST OF A LINE FROM COTULLA TO CONCAN TO PLEASANTON TO HALLETTSVILLE. THIS INCLUDES THE SAN ANTONIO AND AUSTIN METRO AREAS. THE PRIMARY SEVERE THREATS ARE FOR LARGE HAIL AND DAMAGING WINDS...WITH A SECONDARY THREAT FOR ISOLATED TORNADOES. LOCALLY HEAVY DOWNPOURS OF 1 TO 3 INCHES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.
In the hours before
Special weather statement, May 21, 11:42 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1142 AM CDT TUE MAY 21 2013 TXZ171>173-183>194-202>209-217>225-228-211845- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO... ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG... BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS... BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS... SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY... PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES... CUERO...HALLETTSVILLE...CARRIZO SPRINGS 1142 AM CDT TUE MAY 21 2013 ...EXTREMELY UNSTABLE AIRMASS POISED TO ERUPT IN SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS BY LATE AFTERNOON THROUGH THIS EVENING... RICH LOW LEVEL GULF MOISTURE COUPLED WITH DAYTIME HEATING AND COLD AIR ALOFT WILL RESULT IN AN EXTREMELY UNSTABLE AIR MASS ACROSS SOUTH CENTRAL TEXAS FROM LATE THIS MORNING THROUGH EARLY EVENING. THUNDERSTORM DEVELOPMENT IS EXPECTED BEGINNING BY EARLY THIS AFTERNOON AS AN AN UPPER LEVEL TROUGH AND COLD FRONT APPROACH FROM THE WEST. SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY BY LATE AFTERNOON...QUICKLY BECOMING SEVERE AS THE FRONT ENCOUNTERS THIS UNSTABLE AIR MASS. THE MAIN THREATS WILL BE FROM LARGE HAIL AND DAMAGING THUNDERSTORM WINDS...HOWEVER WITH THE EXTREME INSTABILITY PRESENT...ISOLATED TORNADOES CANNOT BE RULED OUT. MUCH OF THE EASTERN HALF OF SOUTH CENTRAL TEXAS...MAINLY EAST OF A KERRVILLE TO CARRIZO SPRINGS LINE...WILL BE AFFECTED FROM LATE AFTERNOON UNTIL THE EARLY MORNING HOURS WEDNESDAY. IN ADDITION...RAINFALL AMOUNTS MAY AVERAGE 1 TO 3 INCHES WITHIN THE HEAVIEST STORMS PRODUCING SOME LOCALIZED FLOODING. HEIGHTENED CONCERN EXISTS ALONG AND NORTH OF A BURNET TO AUSTIN TO GIDDINGS LINE THIS EVENING...WHERE THE MOST UNSTABLE CONDITIONS WILL RESIDE. THIS AREA WILL BE MOST AT RISK FOR VERY LARGE HAIL AND ISOLATED TORNADOES. THE WEATHER SYSTEM SHOULD EXIT THE REGION BY EARLY WEDNESDAY MORNING...WITH HEAVY RAINS AND SEVERE WEATHER CONCERNS MOVING EAST OF THE REGION. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR LATER UPDATES ON THIS SEVERE WEATHER EVENT. ALSO...GO TO WEATHER.GOV/AUSTIN FOR THE LATEST INFORMATION...FORECASTS AND WARNINGS.
Special weather statement, May 21, 2:52 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
252 PM CDT TUE MAY 21 2013
TXZ171-172-212030-
BURNET-LLANO-
252 PM CDT TUE MAY 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 330 PM CDT...
AT 247 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETERMINED THAT A THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR TOW...OR 5
MILES NORTHWEST OF BUCHANAN DAM...MOVING NORTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LAKE VICTOR...
SUNNYLANE...
WATSON...
U.S. HIGHWAY 281...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3092 9782 3073 9852 3091 9856 3094 9852
3094 9842 3095 9846 3098 9846 3104 9840
3105 9792
TIME...MOT...LOC 1951Z 243DEG 36KT 3088 9843The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 2:52 PM CDT | Special Weather Statement | EWX | Burnet | 38 min |
| May 21, 3:45 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.